Thunderstorm Wind, Lincoln
- When
- May 12, 3:20 PM CST
- Where
- Lincoln County, Tomahawk
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.467, -89.733
Thunderstorms developed in moist and unstable air ahead of a cold front that moved into western Wisconsin during the afternoon. Some of the storms were severe as they moved through central and north-central Wisconsin, dropping large hail and downing numerous trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed in moist and unstable air ahead of a cold front that moved into western Wisconsin during the afternoon. Some of the storms were severe as they moved through central and north-central Wisconsin, dropping large hail and downing numerous trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 12, 2:30 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT WED MAY 12 2004 .SHORT TERM...TONIGHT AND THURSDAY. MAIN CONCERNS IN THE SHORT TERM ARE PRECIPITATION AND TEMPERATURES. 20Z RADAR COMPOSITE INDICATED A MAIN LINE OF THUNDERSTORMS ALONG AND JUST AHEAD OF A COLD FRONT THAT WAS ENTERING WESTERN WI. CONVECTION STARTED BREAKING OUT WELL AHEAD OF THE FRONT LATE THIS MORNING IN THE WARM AND UNSTABLE AIR. TEMPERATURES WERE MAINLY IN THE UPPER 70S AND LOWER 80S AWAY FROM LM AND THE BAY...WITH DEW POINTS IN THE 60S. SPC HAS MOST OF THE CWA IN A SLIGHT RISK AREA FOR DAY ONE. MODELS BRING THE COLD FRONT JUST TO THE WEST OF GRB BY 06Z BUT ONLY TAKE TO ABOUT AS FAR AS THE MANITOWOC/SHEBOYGAN COUNTY LINE BY 12Z. AFTER THAT THE FRONT GETS PUSHED BACK TO THE NORTH A BIT DURING THE DAY ON THURSDAY AND A VORT IS FORECAST TO MOVE THROUGH THE AREA. QPF FORECAST GENERALLY SHOWS PCPN IN THE WESTERN CWA DECREASING AFTER MIDNIGHT...THEN A LULL IN ACTIVITY OVER MOST OF THE AREA IN THE MORNING UNTIL MORE PCPN MOVES IN DURING THE AFTERNOON. GUIDANCE LOWS WERE FAIRLY SIMILAR FOR TONIGHT BUT NGM MOS LOOKS TO BE THE ODD MODEL OUT FOR HIGHS ON THURSDAY. HAVE MOSTLY GONE WITH A COMPROMISE BETWEEN ETA AND GFS MOS TEMPERATURES. .LONG TERM...THU NGT THRU NXT WED. FCST CONCERNS THRU FRI CENTER AROUND PCPN/CONVECTIVE CHCS AS CDFNT LINGERS. PBLMS FOR EARLY NXT WEEK DEAL WITH MDL DIFFERENCES IN THE HANDLING OF PACIFIC SHRTWVS AND EVENTUAL AFFECT ON NE WI. STARTING THU NGT...CDFNT EXPECTED TO GRIND TO A HALT JUST TO OUR EAST AS IT RUNS INTO THE SFC RDG AXIS PARKED OVR THE ERN U.S. AS THE UPR TROF MOVS INTO THE PLAINS LTR THU NGT...SHRTWVS WL BE EJECTING NEWD TOWARD WI. INSTABILITY IS MARGINAL WITH THE FNT TO OUR EAST...BUT ELEVATED LIS DO GO SUB-ZERO OVR ERN WI. BASED ON ANTICIPATED LIFT...MSTR AND INSTABILITY PARAMETERS...PREFER TO BUMP POPS UP TO LIKELY BUT ONLY GO WITH ISLTD THUNDER WORDING OVR MOST OF THE FCST AREA. OVR NORTH-CENTRAL WI...WL DROP THUNDER ALTOGETHER AS AIRMASS MORE STABLE. AS A WEAK WAVE MOVS ALONG THE FNT EARLY FRI...PCPN CHCS TO REMAIN LIKELY. THIS WAVE WL PULL THE FNT FARTHER EAST INTO LWR MI FRI AFTERNOON WITH PCPN GRADUALLY TAPERING OFF FROM WEST TO EAST. WL CONT TO MENTION ISLTD THUNDER OVR ERN WI DURING THE MORNING UNTIL THE WAVE PASSES BY. HI PRES TO THEN BUILD INTO THE WRN GREAT LKS RGN FRI NGT ALLOWING SKIES TO BECOME AT LEAST PARTLY CLDY WITH AN INFLUX OF DRIER AIR. IF WNDS CAN DECOUPLE...SOME LOCATIONS OVR NRN WI MAY DROP BLO FRZG. THIS WL HAVE TO BE WATCHED FOR ANY POTENTIAL FROST/FRZ ADVISORIES. HEADED INTO THE EXTENDED...HI PRES TO MOV ACROSS THE RGN ON SAT BUT THEN SHIFTS OFF TO THE EAST ON SUNDAY. RETURN FLOW SETS UP WITH A WEAK CDFNT/TROF AXIS PROGGED TO ENTER THE UPR MIDWEST SUNDAY AFTERNOON. THIS WEAK FTR MAY BE ABLE TO TRIGGER A SHWR AND/OR TSTM IN THE ANTICIPATED MOIST...UNSTABLE ATM. WL INCLUDE A SML CHC POP TO MY WRN TIER OF COUNTIES. MDL CONTINUITY GOES OUT THE WINDOW STARTING NXT MON WITH EACH MDL HANDLING INCOMING PAC SHRTWV ENERGY DIFFERENTLY (BOTH IN SPD AND MAGNITUDE). THE OLD 06Z GFS ACTUALLY THE MOST DAMPENED WITH THE SHRTWV LEAVING AN ALMOST ZNL FLOW ACROSS THE COUNTRY. THERE IS ALSO THE REMAINS OF THE WEAK CDFNT/TROF THAT MAY BE AROUND. DUE TO THE UNCERTAINTY INVOLVED...WL LEAVE THE CHC OF SHWRS/TSTMS IN THE FCST. A SFC LOW WITH ITS ASSOCIATED CDFNT TO SWEEP ACROSS THE RGN MON NGT AND THEN CLR THE RGN ON TUE. IT IS CONCEIVABLE THAT LINGERING WRAP-AROUND MSTR PSBL BUT MDL TREND HAS BEEN TO WEAKEN THE SFC LOW THUS DIMINISHING THE THREAT OF WRAP-AROUND. PREFER TO KEEP TUE DRY. HI PRES FOR WED WL KEEP FCST DRY. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && MG/KALLAS WWW.CRH.NOAA.GOV/GRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 100 PM CDT WED MAY 12 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 100 PM CDT WED MAY 12 2004 ...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS CAN BE EXPECTED ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING IN UNSTABLE AIR AHEAD OF A COLD FRONT IN MINNESOTA. SOME OF THE STORMS IN CENTRAL AND NORTH-CENTRAL WISCONSIN MAY BE SEVERE...AND THERE IS A SLIGHT CHANCE OF SEVERE STORMS ACROSS THE REST OF THE AREA. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS WITH THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CONTINUED CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY AS A FRONTAL BOUNDARY LINGERS OVER SOUTHEAST WISCONSIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS MAYBE NEEDED THIS AFTERNOON OR TONIGHT. MG WWW.CRH.NOAA.GOV/GRB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1240 PM CDT WED MAY 12 2004 WIZ005-010-011-018-019-030-035-036-121815- VILAS-ONEIDA-FOREST-LINCOLN-LANGLADE-MARATHON-WOOD-PORTAGE- INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...TOMAHAWK...ANTIGO... WAUSAU...WISCONSIN RAPIDS AND STEVENS POINT 1240 PM CDT WED MAY 12 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF CENTRAL AND NORTH CENTRAL WISCONSIN UNTIL 6 PM... AT 1235 PM SCATTERED THUNDERSTORMS WERE OVER LANGLADE COUNTY AND THE EASTERN PORTIONS OF VILAS...ONEIDA...LINCOLN...MARATHON AND PORTAGE COUNTIES. THESE STORMS WERE NOT SEVERE...BUT COULD PRODUCE BRIEF HEAVY RAINS AND POSSIBLY PEA SIZE HAIL. RDM WWW.CRH.NOAA.GOV/GRB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 130 PM CDT WED MAY 12 2004 WIZ005-010-011-018-019-030-035-036-122000- VILAS-ONEIDA-FOREST-LINCOLN-LANGLADE-MARATHON-WOOD-PORTAGE- INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...TOMAHAWK...ANTIGO... WAUSAU...WISCONSIN RAPIDS AND STEVENS POINT 130 PM CDT WED MAY 12 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN UNTIL 6 PM... AT 130 PM...ISOLATED STORMS WERE LOCATED OVER LANGLADE AND FOREST COUNTIES. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE INTO CENTRAL AND NORTH-CENTRAL WISCONSIN LATER THIS AFTERNOON. SOME OF THESE STORMS COULD CONTAIN HAIL AND STRONG WIND GUSTS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE FOLLOWING COUNTIES... VILAS... ONEIDA... LINCOLN... FOREST... LANGLADE... MARATHON... WOOD... PORTAGE... STAY TUNED TO NOAA WEATHER RADIO FOR LATER UPDATES. JKL WWW.CRH.NOAA.GOV/GRB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 225 PM CDT WED MAY 12 2004 WIZ005-010-011-018-019-030-035-036-122100- VILAS-ONEIDA-FOREST-LINCOLN-LANGLADE-MARATHON-WOOD-PORTAGE- INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...TOMAHAWK...ANTIGO... WAUSAU...WISCONSIN RAPIDS AND STEVENS POINT 225 PM CDT WED MAY 12 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN UNTIL 6 PM... AT 225 PM...SHOWERS WERE OVER FAR NORTHEAST WISCONSIN. ADDITIONAL STORMS WERE BEGINNING TO DEVELOP OVER WESTERN WISCONSIN. THUNDERSTORMS ARE EXPECTED TO MOVE INTO CENTRAL AND NORTH-CENTRAL WISCONSIN LATER THIS AFTERNOON. SOME OF THESE STORMS COULD CONTAIN HAIL AND STRONG WIND GUSTS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE FOLLOWING COUNTIES... VILAS... ONEIDA... LINCOLN... FOREST... LANGLADE... MARATHON... WOOD... PORTAGE... STAY TUNED TO NOAA WEATHER RADIO FOR LATER UPDATES. IF A WARNING IS ISSUED FOR YOUR AREA...MOVE TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS. JKL WWW.CRH.NOAA.GOV/GRB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 310 PM CDT WED MAY 12 2004 WIZ005-010-011-018-019-030-035-036-122130- VILAS-ONEIDA-FOREST-LINCOLN-LANGLADE-MARATHON-WOOD-PORTAGE- INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...TOMAHAWK...ANTIGO... WAUSAU...WISCONSIN RAPIDS AND STEVENS POINT 310 PM CDT WED MAY 12 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN UNTIL 6 PM... AT 310 PM...THUNDERSTORMS WERE DEVELOPING ACROSS CENTRAL AND NORTH-CENTRAL WISCONSIN. THE THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA DURING THE LATE AFTERNOON. SOME OF THESE STORMS WILL CONTAIN HAIL AND STRONG WIND GUSTS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE FOLLOWING COUNTIES... VILAS... ONEIDA... LINCOLN... FOREST... LANGLADE... MARATHON... WOOD... PORTAGE... STAY TUNED TO NOAA WEATHER RADIO FOR LATER UPDATES. IF A WARNING IS ISSUED FOR YOUR AREA...MOVE TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS. JKL WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400650, 5400651, 5400652, 5400653, 5400656, 5400655, 5400654.